Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 99, NWS Des Moines, IA

July 18, 2016Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2016, 1:21 AM CDT for Taylor County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 1:21 AM CDT (06:21 UTC)
Expired
Jul 18, 2016, 2:00 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:22 AM CDTHAIL 1.75Bedford, IA.
Jul 18, 1:45 AM CDTTSTM WND DMG5 S Conway, IAROOF OFF OF BUILDING WITH AN ESTIMATED $150,000 IN DAMAGE. TIME DETERMINED FROM EM ESTIMATE AND VELOCITY RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1396 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KDMX 180621
SVRDMX
IAC173-180700-
/O.NEW.KDMX.SV.W.0099.160718T0621Z-160718T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
121 AM CDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TAYLOR COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 200 AM CDT

* AT 120 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEDFORD...
  MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...ATHELSTAN...BLOCKTON...LAKE OF THREE FIRES STATE PARK AND
  BEDFORD MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4057 9473 4071 9475 4076 9447 4057 9447
TIME...MOT...LOC 0620Z 263DEG 16KT 4064 9468 

HAIL...1.00IN
WIND...<50MPH
 
$$

COGIL
2 follow-up statements
968 
WWUS53 KDMX 180634
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
134 AM CDT MON JUL 18 2016

IAC173-180700-
/O.CON.KDMX.SV.W.0099.000000T0000Z-160718T0700Z/
TAYLOR IA-
134 AM CDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN TAYLOR COUNTY...

AT 134 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATHELSTAN...OR
7 MILES EAST OF BEDFORD...MOVING EAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BLOCKTON AND LAKE OF THREE FIRES STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4060 9466 4072 9470 4076 9447 4057 9447
TIME...MOT...LOC 0634Z 259DEG 17KT 4064 9459 

HAIL...1.25IN
WIND...<50MPH
 
$$

COGIL
052 
WWUS53 KDMX 180657
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
157 AM CDT MON JUL 18 2016

IAC173-180706-
/O.EXP.KDMX.SV.W.0099.000000T0000Z-160718T0700Z/
TAYLOR IA-
157 AM CDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAYLOR COUNTY
WILL EXPIRE AT 200 AM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

REMEMBER...ANOTHER SEVERE THUNDERSTORM WARNING STILL REMAINS IN
EFFECT FOR PORTIONS OF TAYLOR COUNTY UNTIL 215 AM. 

LAT...LON 4060 9466 4072 9470 4076 9447 4057 9447
TIME...MOT...LOC 0656Z 263DEG 16KT 4065 9446 

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:55 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 17, 11:55 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1155 PM CDT Sun Jul 17 2016

...Updated for 18/06Z Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 356 PM CDT Sun Jul 17 2016

Very difficult forecast tonight as the convection from earlier
today has modified the airmass over Iowa. However with the
clearing taking place and the cold front still off to the West we
should continue to destabilize through late afternoon into the
evening hours. Northern Iowa appears to be considerably more
stable than the Southeast half of the state however it appears
that further convection will wait for a shortwave over the central
plains to move East as the cold front inches across the forecast
area. The result will be a redevelopment of storms from early to
mid evening into the overnight hours. Radar is showing storms
festering over Eastern Nebraska and the HRRR model depicts this
remarkably well. I based much of the timing off the HRRR and
trying to time the shortwave coming in. The potential for damaging
wind and heavy rain will again exist with the storms.

.LONG TERM.../Monday through Sunday/
Issued at 356 PM CDT Sun Jul 17 2016

Storms should clear the Southern/Southeast portion of the forecast
area by early morning and clouds should clear some but low level
moisture will not be scoured completely out by the frontal passage
and we should see a fair amount of cloud cover through the day.
Monday night and Tuesday we will see a return of strong warm
advection and deeper moisture returning along with a decent
shortwave pushing across Iowa...especially from 09Z Tuesday
through about 18Z Tuesday. This will bring another round of strong
to severe storms and heavy rainfall to the area. Lingering storm
chances occur into Wednesday as we remain on the East side of the
building ridge axis and some weaker shortwaves top this ridge. For
later Wednesday through at least Friday, temperatures will be
quite hot and with dewpoints in the mid 70s it will be very muggy
with oppressive heat in place Thursday. Some relief looks likely
over the weekend as a strong shortwave flattens the ridge in place
bringing temps back down...along with a chance for storms.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1155 PM CDT Sun Jul 17 2016

Scattered to areas of SHRA/TSRA expected to impact the southern
third of Iowa overnight. Mainly VFR conditions are expected...but
conditions may briefly go MVFR within the TSRA. KOTM is most likely
to see the activity...followed by KDSM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...FAB
LONG TERM...FAB
AVIATION...Zogg
Hazardous weather outlook, Jul 17, 3:55 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT SUN JUL 17 2016

IAZ007-017-182100-
WORTH-CERRO GORDO-
355 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT
MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT
MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A FEW
STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN
THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.

HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY.

IAZ070>075-081>086-092>097-182100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
355 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE OUTLOOK AREA
DURING THE EVENING AND PERSIST INTO THE OVERNIGHT. A FEW STORMS
WILL BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. HEAVY RAIN AND
SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A
FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.

HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND
AGAIN LATE MONDAY NIGHT AND TUESDAY.

IAZ004>006-015-016-023>028-033>039-044>050-057>062-182100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
355 PM CDT SUN JUL 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL RE-DEVELOP OVER LOCATIONS SOUTH OF
INTERSTATE 80 THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS
COULD BECOME SEVERE WITH DAMAGING WIND THE MAIN THREAT. SMALL
HAIL AND HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A
FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE
MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS.

HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY
THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT
INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY ALONG AND SOUTH OF
THE HIGHWAY 34 CORRIDOR AND MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY.

FAB

In the hours before

Special weather statement, Jul 17, 7:34 PM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT SUN JUL 17 2016

IAZ044-045-180145-
CRAWFORD-CARROLL-
INCLUDING THE CITIES OF...DENISON...CARROLL
734 PM CDT SUN JUL 17 2016

...BRIEF FUNNEL CLOUDS POSSIBLE THIS EVENING...

A FEW THUNDERSTORMS ARE DEVELOPING OVER PORTIONS OF CRAWFORD AND
CARROLL COUNTIES THIS EVENING. CONDITIONS ARE FAVORABLE FOR BRIEF
FUNNEL CLOUDS AS THE STORMS DEVELOP...BUT THESE ARE UNLIKELY TO
TOUCH DOWN OR PRODUCE DAMAGE. ONE OR TWO STRONGER STORMS MAY ALSO
PRODUCE SMALL HAIL AND GUSTY WINDS.

LEE
Local storm report, Jul 17, 8:37 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT SUN JUL 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             3 E DENISON             42.02N 95.29W
07/17/2016  E0.88 INCH       CRAWFORD           IA   TRAINED SPOTTER

            .

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Jul 18, 12:15 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT MON JUL 18 2016

IAZ081-082-092-093-180600-
TAYLOR IA-UNION IA-RINGGOLD IA-ADAMS IA-
1215 AM CDT MON JUL 18 2016

...STRONG THUNDERSTORMS IN SOUTHWEST IOWA...

AT 1214 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF VILLISCA...OR 12 MILES NORTHWEST OF BEDFORD...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...NEW MARKET...CLEARFIELD...PRESCOTT...
GRAVITY...NODAWAY...SHARPSBURG...KENT...CONWAY...LAKE ICARIA STATE
PARK...CORNING MUNICIPAL AIRPORT AND LAKE OF THREE FIRES STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4073 9491 4073 9493 4097 9493 4115 9460
      4086 9428 4063 9491
TIME...MOT...LOC 0514Z 239DEG 31KT 4082 9484

ZOGG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:15 AM CDTSpecial Weather StatementDMXAdams, Taylor45 min
Jul 18, 12:57 AM CDTSevere Thunderstorm WarningDMXAdair, Adams26 min
Jul 18, 1:37 AM CDTSevere Thunderstorm WarningDMXAdams, Taylor38 min
Jul 18, 1:39 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 21 more7 hr
Jul 18, 1:41 AM CDTSevere Thunderstorm WarningDMXBoone, Greene29 min
Jul 18, 3:53 AM CDTFlash Flood WarningDMXAdams, Cass, Ringgold, Taylor, Union6 hr
Jul 18, 4:12 AM CDTSpecial Weather StatementDMXTama63 min
Jul 18, 4:33 AM CDTSpecial Weather StatementDMXPolk57 min
Jul 18, 3:43 PM CDTExcessive Heat WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more36 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.